×

zbMATH — the first resource for mathematics

Analytic structure of two 1D-transport equations with nonlocal fluxes. (English) Zbl 0899.76104
Summary: We replace the flux term in Burgers’ equation by two simple alternates that contain contributions depending globally on the solution. In one case, the term is in the form of a hyperbolic equation where the characteristic speed is nonlocal, and in the other the term is in conservation form. In both cases, the nonanalytic is due to the presence of the Hilbert transform. The equations have a loose analogy to the motion of vortex sheets. In particular, they both form singularities in finite time in the absence of viscous effects. Our motivation then is to study the influence of viscosity. In one case, viscosity does not prevent singularity formation. In the other, we can prove solutions exist for all time, and determine the likely weak solution as viscosity vanishes. An interesting aspect of our work is that singularity formation can be viewed as the motion of singularities in the complex physical plane that reach the real axis in finite time. In one case, the singularity is a pole and causes the solution to blow up when it reaches the real axis. In the other, numerical solutions and an asymptotic analysis suggest that the weak solution contains a square root singularity that reaches the real axis in finite time, and then propagates along it. We hope our results will spur further interest in the role of singularities in the complex spatial plane in solutions to transport equations.

MSC:
76B99 Incompressible inviscid fluids
35Q53 KdV equations (Korteweg-de Vries equations)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Whitham, G.B., Linear and nonlinear waves, (1974), Wiley · Zbl 0373.76001
[2] Lax, P.D.; Levermore, C.D., Commun. pure appl. math., 36, 253-290, (1983)
[3] Dhanak, M.R., J. fluid mech., 269, 265-281, (1994)
[4] Saffman, P.G., Vortex dynamics, (1992), Cambridge Univ. Press · Zbl 0777.76004
[5] Moore, D.W., (), 105-119
[6] Meiron, D.I.; Baker, G.R.; Orszag, S.A., J. fluid mech., 114, 283-298, (1982)
[7] Caflisch, R.E.; Orellana, O., SIAM J. math. anal., 20, 293-307, (1989)
[8] Krasny, R., J. fluid mech., 167, 65-93, (1986)
[9] Shelley, M.J., J. fluid mech., 244, 493-526, (1992)
[10] Saffman, P.G.; Baker, G.R., Vortex interactions, Ann. rev. fluid mech., 11, 95-122, (1979) · Zbl 0434.76001
[11] Ishihara, T.; Kaneda, Y., J. phys. soc. jpn., 63, 388-392, (1994)
[12] Baker, G.R.; Shelley, M.J., J. fluid mech., 215, 161-194, (1990)
[13] Tryggvason, G.; Dahm, W.J.A.; Sbeih, K., ASME J. fluid engin., 113, 31-36, (1991)
[14] Hou, T.; Lowengrub, J.; Shelley, M., J. comp. phys., 114, 312-338, (1994)
[15] Duchon, J.; Robert, O., J. diff. equ., 73, 215-224, (1988)
[16] Majda, A., Indiana univ. math. J., 42, 921-939, (1993)
[17] Matsuno, Y., J. math. phys., 32, 120-126, (1991)
[18] Thual, O.; Frisch, U.; Hénon, M., J. phys. (Paris), 46, 1485-1494, (1985)
[19] Frisch, U.; Morf, R., Phys. rev. A, 23, 2673-2688, (1981)
[20] Shraiman, B.; Bensimon, D., Phys. rev. A, 30, 2840-2856, (1984)
[21] Tanveer, S., Phil. trans. R. soc. London A, 343, 1-55, (1993)
[22] Bessis, D.; Fournier, J., Complex singularities and the Riemann surface for the Burgers equation, (), 252-257 · Zbl 0728.35109
[23] Kreiss, H.O.; Lorenz, J., Initial-boundary value problems and the Navier-Stokes equations, (1989), Academic Press · Zbl 0689.35001
[24] Constantin, P.; Lax, P.D.; Majda, A., Commun. pure appl. math., 38, 715-724, (1985)
[25] Schochet, S., Commun. pure appl. math., 39, 531-537, (1986)
[26] Sulem, C.; Sulem, P.; Frisch, H., J. comp. phys., 50, 138-161, (1983)
[27] Siegel, M., An analytical and numerical study of singularity formation in the Rayleigh-Taylor problem., ()
[28] Baker, G.R.; Caflisch, R.E.; Siegel, M., J. fluid mech., 252, 51-78, (1993)
[29] Caflisch, R., Physica D, 67, 1-23, (1993)
[30] Ely, J.; Baker, G.R., J. comp. phys., 111, 275-281, (1994)
[31] Stein, E.M., Singular integrals and differentiability properties of functions, (1970), Princeton Univ. Press · Zbl 0207.13501
[32] Muskelishvili, N.I., Singular integral equations, (1958), Noordhoff Groningen
[33] Baker, G.R.; Li, X.; Morlet, A.C., Analytical results for two simple transport equations with nonlocal fluxes, ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.